Arizona, 2009Wildfire in Arizona, July 21 to 31, 2009
July 21 to 31, 2009 · NWS FGZ · 2 events in 1 county or zone
Lightning started the Wildhorse Fire about 16 miles north of Williams and the Red Fire about one mile south of Red Mountain on July 21.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started the Wildhorse Fire about 16 miles north of Williams and the Red Fire about one mile south of Red Mountain on July 21.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 21, 3:30 AM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Jul 21, 3:30 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST TUE JUL 21 2009
.SYNOPSIS...INCREASED MOISTURE ACROSS NORTHERN ARIZONA WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH THE WORK WEEK. EXPECT SUBTLE DAY TO DAY CHANGES IN THE
LOCATION OF SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...DEEP MOISTURE CONTINUES OVER NORTHERN AND CENTRAL
ARIZONA THIS MORNING WITH SFC DEWPOINTS IN THE 50S TO LOW 60S. THE
HIGH PRESSURE CENTER HAS SHIFTED WESTWARD AND A WEAK CYCLONIC
CIRCULATION WILL MOVE ACROSS THE FORECAST AREA TODAY. STORM CHANCES
FOR LATER TODAY HAVE BEEN INCREASED...AND WE WOULD HAVE GONE EVEN
HIGHER BUT EXTENSIVE CLOUD COVER MAY LIMIT INSTABILITY FOR SOME
AREAS. STORM MOTION WILL BE VARIABLE ACROSS THE STATE TODAY DUE TO
THE CIRCULATION CENTER CROSSING THE AREA. WESTERN PORTIONS OF THE
STATE WILL SEE STORM MOTION GENERALLY TOWARD THE SOUTH WHILE EASTERN
SECTIONS WILL SEE A MORE EASTERLY MOVEMENT. WITH THE DEEP MOISTURE
IN PLACE...THERE WILL BE A THREAT OF LOCALIZED FLOODING AND HAIL
WITH THE STRONGER STORMS.
FOR WEDNESDAY THROUGH FRIDAY...THE HIGH PRESSURE CENTER IS FORECAST
TO STRENGTHEN AND MOVE BACK TOWARD UTAH...PLACING NORTHERN ARIZONA
IN AN EAST OR NORTHEAST FLOW ALOFT. SOME DRIER AIR MAY MOVE INTO
NORTHEAST ARIZONA REDUCING STORM CHANCES AND BRINGING HOTTER WEATHER
THERE. THIS FLOW PATTERN WILL FAVOR STORMS DEVELOPING ALONG THE
MOGOLLON RIM AND WHITE MTNS EARLY...THEN STRENGTHENING AND MOVING
SOUTHWARD INTO THE VALLEYS SOUTH OF THE RIM DURING THE AFTERNOON AND
EVENING.
THE RIDGE IS FORECAST TO BE LOCATED NEAR OR JUST EAST OF THE AREA
FOR THE WEEKEND BRINGING SLIGHTLY ABOVE NORMAL TEMPERATURES. WE WILL
CONTINUE TO FORECAST SCATTERED AFTERNOON THUNDERSTORMS EACH
DAY...WITH THE BEST CHANCE ALONG THE HIGHER TERRAIN SOUTHWARD.
&&
AVIATION...FOR THE 12Z PACKAGE...TIL 18Z EXPECT VFR CONDITIONS WITH
SCT-BKN 12 KFT AGL CLOUD BASES AND DIMINISHING -SHRA NORTH OF I-40.
SOUTH OF I-40 TIL 18Z... BKN-OVC 15 KFT AGL CLOUD BASES AND AREAS OF
-SHRA AND ISOLD TSRA MOVING SOUTHEASTWARD INTO YAVAPAI COUNTY. 18Z
TUE-03Z WEDS....SCT SHRA/TSRA ARE FORECAST SOUTH OF A LINE FROM
KPGA-KINW-KRQE...WITH ISOLD COVERAGE NORTH OF THIS LINE. LOCAL MVFR
VISIBILITIES AND CEILINGS ARE PROBABLE IN STRONGER STORMS. AFT 03Z
WEDS...CONVECTIVE ACTIVITY SHOULD DECREASE WITH BKN 12-14 KFT AGL
CLOUDS REMAINING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...TODAY AND WEDNESDAY...MONSOON MOISTURE WILL REMAIN
OVER THE NORTHLAND. EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS BOTH DAYS. DAILY HIGH TEMPERATURES WILL
RETURN TO NEAR NORMAL. THE WINDS WILL BE GENERALLY LIGHT...EXCEPT
NEAR STORMS WHERE OUTFLOWS COULD PRODUCE WIND GUSTS IN EXCESS OF 40
MPH.
THURSDAY THROUGH SATURDAY...HIGH PRESSURE WILL WEAKEN SLIGHTLY AND
SHIFT EASTWARD TOWARD THE 4-CORNERS. CURRENT MODEL FORECASTS SHOW
DRIER LOW LEVEL AIR MOVING INTO FAR NORTHERN ARIZONA. THIS IN TURN
PRODUCES AFTERNOON MINIMUM RH LESS THAN 15 PERCENT FOR AREAS THAT
ARE BOTH NORTH OF A LINE FROM FREDONIA TO ST JOHNS AND BELOW 6000
FEET. ELSEWHERE...WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE. WINDS WILL GENERALLY BE LIGHT OUTSIDE
OF THUNDERSTORMS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC........................JJ
AVIATION/FIRE WEATHER.........41
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 20, 10:18 AM MST, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1018 AM MST MON JUL 20 2009
AZZ004>018-037>040-210645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1018 AM MST MON JUL 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
STRONG HIGH PRESSURE WILL CONTINUE TO BRING VERY WARM TEMPERATURES
AND SCATTERED THUNDERSTORMS TO NORTHERN ARIZONA. THUNDERSTORM
ACTIVITY THIS AFTERNOON WILL BE FAVORED ALONG THE MOGOLLON RIM AND
OVER THE WHITE MOUNTAINS. STORMS WILL GENERALLY BE OUTFLOW DRIVEN
TODAY WITH WEAK WESTERLY TO SOUTHWESTERLY FLOW HELPING TO PUSH
STORMS INTO THE LITTLE COLORADO RIVER VALLEY THIS AFTERNOON. THE PRIMARY
THREATS TODAY WILL BE FROM STRONG GUSTY WINDS NEAR THUNDERSTORMS...AND
LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHWEST
UNITED STATES...WITH MUCH WARMER THAN NORMAL DAYTIME TEMPERATURES
PERSISTING. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Western Mogollon Rim
- When
- July 21, 8:50 AM MST to July 31, 11:59 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Lightning started the Wildhorse Fire about 16 miles north of Williams. It burned about 1,149 acres by the end of July. It then became part of the Wildhorse Complex with the Red Fire.
Wildfire, Western Mogollon Rim
- When
- July 21, 8:50 AM MST to July 31, 11:59 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Lightning started the Red Fire about one mile south of Red Mountain. It burned about 130 acres before it became part of the Wildhorse Complex.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195246, 195247.